Oklahoma, 2013Flash Flood and Hail in Oklahoma, June 16, 2013
June 16, 2013 · NWS SHV · 5 events in 1 county or zone
A complex of strong to severe thunderstorms moved southeast out of central Oklahoma and into Southeast Oklahoma. These storms produced strong and damaging wind gusts, large hail and flash flooding as they continued to train across the same general area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of strong to severe thunderstorms moved southeast out of central Oklahoma and into Southeast Oklahoma. These storms produced strong and damaging wind gusts, large hail and flash flooding as they continued to train across the same general area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 16, 2:48 PM CST, 4 hours 33 minutes earlier.
Area forecast discussion, Jun 16, 2:48 PM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
348 PM CDT SUN JUN 16 2013
.DISCUSSION...
SCT CONVECTION ALONG THE LEAD SHORTWAVE TROUGH OVER CNTRL AR AND N
LA HAS JUST BEGUN TO SHIFT E OUT OF THE FORECAST AREA THIS
AFTERNOON...ALTHOUGH THIS CONVECTION HAS LEFT BEHIND A WELL-
DEFINED OUTFLOW BNDRY NOTED ON THE VISIBLE SATELLITE LOOP FROM
MCCURTAIN COUNTY OK INTO PORTIONS OF EXTREME NE TX /W OF TXK/...TO
NEAR ASL...JUST S OF SHV...INTO THE SRN SECTIONS OF NCNTRL LA AS
OF 2030Z. STRONG HEATING HAS RESULTED IN MODERATE LOW LEVEL
INSTABILITY TO DEVELOP...WHICH SHOULD RESULT IN ISOLATED TO WIDELY
SCT CONVECTION DEVELOPING THROUGH THIS EVENING FARTHER SW ACROSS
E TX AND CNTRL LA THIS EVENING BEFORE DIMINISHING WITH THE LOSS OF
HEATING. HOWEVER...ANOTHER SUBTLE SHORTWAVE TROUGH WAS INDICATED
ON THE WATER VAPOR LOOP THIS AFTERNOON OVER NW OK...WITH MORE
CONVECTION EXPECTED TO DEVELOP AND ORGANIZE INTO AN MCS THIS
EVENING OVER WRN KS...AS YET ANOTHER UPPER IMPULSE DROPS SE FROM
THE NRN MX/SRN ROCKIES UPPER RIDGE. A 30-40KT SSW LLJ SHOULD
SUSTAIN THIS MCS AS IT PROGRESSES SE ACROSS OK OVERNIGHT...BEFORE
IT WEAKENS AROUND/SHORTLY AFTER DAYBREAK WITH THE LOSS OF THE LLJ.
THE REMNANTS OF THIS SYSTEM SHOULD MOVE ACROSS ERN OK/MUCH OF AR
MONDAY...REINFORCING A CONVECTIVE BNDRY SWD INTO THE NRN SECTIONS
OF THE FORECAST AREA. DEEP LAYER SHEAR SHOULD INCREASE DURING THE
DAY /TO 20-30KTS/ WITH THE APPROACH OF THIS NEXT SHORTWAVE...AND
SHOULD BE MORE THAN ADEQUATE FOR SCT/NUMEROUS CONVECTION ALONG AND
N OF THE HIGHWAY 82 CORRIDOR OF NE TX/SW AR THROUGH THE AFTERNOON.
THUS...HAVE BUMPED POPS UP TO HIGH CHANCE/LIKELIES FOR THESE
AREAS...TAPERING TO LOW CHANCE ALONG THE I-20 CORRIDOR OF N LA.
ANY CONVECTIVE BNDRYS LEFT BEHIND FROM THIS SHORTWAVE PASSAGE
MONDAY MAY BE REINFORCED SLOWLY SWD MONDAY NIGHT AND
TUESDAY...ESPECIALLY AS ADDITIONAL UPPER LEVEL IMPULSES SLIDE SE
AND AID IN THE REDEVELOPMENT OF CONVECTION NEAR THE BNDRY. HAVE
ALSO BUMPED POPS UP TO HIGH CHANCE FOR THOSE SAME AREAS ALONG/N OF
THE HWY 82 CORRIDOR MONDAY NIGHT...AND EXPANDED HIGHER CHANCE POPS
FARTHER S TUESDAY AS THE SFC BNDRY MAY BE REINFORCED SSW ACROSS NE
TX/NCNTRL LA. THIS DIRTY NW FLOW ALOFT LOOKS TO PERSIST THROUGH
WEDNESDAY ACROSS MUCH OF THE REGION...RESULTING IN PERIODS OF AT
LEAST SCT CONVECTION AND NEEDED RAINFALL. OVERALL...WEAK VERTICAL
SHEAR SHOULD LIMIT THE ORGANIZED SVR THREAT THROUGH MIDWEEK...BUT
POCKETS OF STRONG HEATING/RESULTANT INSTABILITY MAY RESULT IN
ISOLATED SVR CONVECTION AND LOCALLY HEAVY RAINFALL OVER ANY GIVEN
AREA.
THE SHORT TERM PROGS REMAIN IN GOOD AGREEMENT WITH THE NRN MX/SRN
ROCKIES UPPER RIDGE EXPANDING E AND AMPLIFYING N ACROSS THE CNTRL
AND SRN PLAINS THURSDAY...AND ACROSS THE MS VALLEY FRIDAY. THIS
WILL ELIMINATE RAIN CHANCES AND RESULT IN HOTTER TEMPS AS WE MOVE
INTO NEXT WEEKEND. HAVE MAINTAINED A DRY FORECAST AND BUMPED TEMPS UP
TO MID 90S...WITH UPPER 90S NOT OUT OF THE QUESTION ESPECIALLY
OVER PORTIONS OF E TX. WILL HAVE TO WATCH FOR UPPER LEVEL
PERTURBATIONS THAT MAY ROUND THE SE PERIPHERY OF THE RIDGE LATE IN
THE WEEKEND ALONG A WEAKNESS THAT MAY RESULT IN ISOLATED
CONVECTION DEVELOPING AND SPREADING SW ACROSS NCNTRL LA. THE
ECMWF/GFS ARE IN BROAD AGREEMENT IN EXPANDING THIS WEAKNESS JUST
INLAND ALONG THE GULF STATES BY MONDAY...WHICH WOULD RESULT IN AT
LEAST ISOLATED CONVECTION AND A SLIGHT COOLING TO AFTERNOON TEMPS.
AT ANY RATE...IT DOES APPEAR NOW THAT THE BRUNT OF THE VERY HOT
TEMPS WILL BE LIMITED TO THE LATE WEEK/WEEKEND TIMEFRAME BEFORE
THE INFLUENCE OF THE RIDGE IS WEAKENED.
PRELIMS TO FOLLOW BELOW...
15
&&
.AVIATION...
LARGE CLUSTER OF TSTMS COVERING MUCH OF SPACE BTWN KELD AND
KMLU...AND MAY MOVE INTO KMLU AIRSPACE 20-21Z. MEANWHILE...LARGE SE
MOVG OUTFLOW BOUNDARY MOVG ACROSS NW LA...WITH SPOTTY SHOWERS AND
ISOLD THUNDER MAINLY NORTH OF KSHV. NE WIND CURRENTLY AROUND 15 KTS
AT KSHV WITH THIS OUTFLOW. ISOLD CONVECTION MAY ALSO REENTER KTXK
AIRSPACE LATER THIS AFTN. IN ADDITION...GIVEN LAST NIGHTS
TRENDS...CONVECTION MAY REDEVELOP DURG THE OVERNIGHT HOURS AFTER
17/03Z. SFC WINDS MAINLY S-SW 5 TO 10 KTS...BCMG LIGHT OVERNIGHT.
SOME PATCHY FOG IS POSSIBLE...ESPECIALLY WHERE RAINFALL HAS
OCCURRED...KTXK...KELD...AND KMLU TERMINALS. /VII/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 75 93 74 91 73 / 20 30 30 40 30
MLU 72 91 72 89 71 / 30 30 50 40 30
DEQ 71 88 70 85 70 / 30 60 50 40 30
TXK 73 89 71 88 71 / 30 50 50 40 30
ELD 72 89 71 87 70 / 30 50 50 40 30
TYR 75 94 74 90 73 / 20 20 20 30 30
GGG 75 94 74 91 73 / 20 20 20 40 30
LFK 73 94 74 93 73 / 10 10 10 30 30
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
15/07
Hazardous weather outlook, Jun 16, 11:01 AM CST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1201 PM CDT SUN JUN 16 2013
ARZ060-061-071>073-LAZ003>006-012>014-171200-
HEMPSTEAD-NEVADA-LAFAYETTE-COLUMBIA-UNION AR-WEBSTER-CLAIBORNE-
LINCOLN-UNION LA-BIENVILLE-JACKSON-OUACHITA-
1201 PM CDT SUN JUN 16 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA AND
NORTHWEST LOUISIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON OVER MUCH OF SOUTHWEST ARKANSAS AND COULD SPREAD EAST
SOUTHEAST INTO PORTIONS OF NORTHCENTRAL LOUISIANA GENERALLY ALONG
AND NORTH OF THE INTERSTATE 20 CORRIDOR...AHEAD OF AN UPPER LEVEL
DISTURBANCE THAT WILL DRIFT SOUTHEAST ACROSS THE AREA. GIVEN THE
VERY MOIST AIR MASS AND EXTENT OF INSTABILITY IN PLACE AS A RESULT
OF AFTERNOON HEATING...ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE...WITH THE THREAT OF DAMAGING WINDS. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE AS WELL...WITH THESE SHOWERS AND
THUNDERSTORMS EXPECTED TO DIMINISH THIS EVENING WITH THE LOSS OF
HEATING AND THE DEPARTURE OF THE UPPER LEVEL DISTURBANCE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY
THROUGH WEDNESDAY...AS A SERIES OF UPPER LEVEL DISTURBANCES WILL
DROP SOUTHEAST INTO THE REGION. THESE DISTURBANCES WILL INTERACT
WITH DAYTIME HEATING...LOW LEVEL INSTABILITY...AND A WEAK SURFACE
FRONTAL BOUNDARY THAT WILL BE REINFORCED SOUTHWARD INTO THE AREA.
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE...WITH DAMAGING
WINDS AND LOCALLY HEAVY RAINFALL THE PRIMARY THREATS.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
ARZ050-051-059-070-LAZ001-002-010-011-017>022-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165>167-171200-
SEVIER-HOWARD-LITTLE RIVER-MILLER-CADDO-BOSSIER-DE SOTO-RED RIVER-
SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-
GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1201 PM CDT SUN JUN 16 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA...
SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING OVER SOUTHEAST OKLAHOMA...EAST TEXAS...AND THE WESTERN
AND SOUTHERN SECTIONS OF NORTHWEST AND NORTHCENTRAL LOUISIANA...NEAR
AN UPPER LEVEL DISTURBANCE THAT WILL DRIFT SOUTHEAST ACROSS THE
AREA. WHILE ISOLATED STRONG THUNDERSTORMS CAPABLE OF PRODUCING
GUSTY WINDS CAN NOT BE RULED OUT...NO WIDESPREAD SEVERE WEATHER IS
EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS
SOUTHEAST OKLAHOMA...EXTREME NORTHEAST TEXAS AND NORTHWEST
LOUISIANA MONDAY...AS ANOTHER UPPER LEVEL DISTURBANCE DROPS
SOUTHEAST FROM OKLAHOMA INTO ARKANSAS. ADDITIONAL UPPER LEVEL
DISTURBANCES WILL SHIFT SOUTHEAST ACROSS THE REMAINDER OF THE AREA
TUESDAY AND WEDNESDAY...AND WILL INTERACT WITH DAYTIME HEATING...LOW
LEVEL INSTABILITY...AND A WEAK SURFACE FRONTAL BOUNDARY THAT WILL
BE REINFORCED SOUTHWARD INTO THE AREA. ISOLATED SEVERE THUNDERSTORMS
WILL BE POSSIBLE THROUGH MIDWEEK...WITH DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL THE PRIMARY THREATS.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
15
Event by event
3 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, McCurtain
- When
- June 16, 7:21 PM CST
- Where
- McCurtain County, 0.57 mi W of Broken Bow
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.030, -94.740
A large tree was downed on a powerline in Broken Bow, Oklahoma.
Hail, McCurtain
- When
- June 16, 7:23 PM CST
- Where
- McCurtain County, 0.57 mi W of Broken Bow
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.030, -94.740
Thunderstorm Wind, McCurtain
- When
- June 16, 7:28 PM CST
- Where
- McCurtain County, 0.57 mi W of Broken Bow
- Measured
- 62 kt (71 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.030, -94.740
Large trees were downed in Broken Bow. A roof was also blown off a home in town.
Thunderstorm Wind, McCurtain
- When
- June 16, 7:58 PM CST
- Where
- McCurtain County, 0.69 mi S of Haworth
- Measured
- 63 kt (72 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 33.840, -94.650
The wind gust was estimated in the Haworth, Oklahoma area. Trees were also downed in town.
Flash Flood, McCurtain
- When
- June 16, 9:09 PM CST to 11:45 PM CST
- Where
- McCurtain County, 1.61 mi NW of Broken Bow to 1.04 mi E of Broken Bow Arpt
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.043, -94.753
Several streets were underwater in Broken Bow, Oklahoma.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 16 to 18, 20134 deaths · 1 event
- Flood and Hail in Nebraska, June 16 to 17, 2013$1.8 million · 1.75 in hail · 14 events
- Hail and Damaging Winds in Kansas, June 16 to 17, 2013$697,000 · 1 in hail · 12 events
- Hail in South Dakota, June 16, 2013$410,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Minnesota, June 16, 2013$75,000 · 1 in hail · 13 events
- Flash Flood and Hail in Oklahoma, June 16 to 17, 2013$35,000 · 1 in hail · 15 events
- Hail in South Dakota, June 16, 2013$40,000 · 2.75 in hail · 4 events
- Hail and Damaging Winds in Texas, June 16 to 17, 2013$20,000 · 2.75 in hail · 15 events
- Tornado and Flash Flood in Nebraska, June 16, 2013$6,000 · EF0 · 29 events
- Hail and Damaging Winds in Oklahoma, June 16 to 17, 2013$13,000 · 2 in hail · 21 events
- Hail and Damaging Winds in Texas, June 16 to 17, 2013$21,000 · 2.5 in hail · 8 events
- Damaging Wind in Wyoming, June 16, 20131 injured · $20,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447096, 447095, 447097, 447098, 447100.